Illinois, 2011

Tornado and Damaging Winds in Illinois, June 19, 2011

June 19, 2011 · NWS PAH · 10 events in 5 counties and zones

A long-lived bow echo raced eastward across parts of southern Illinois at 60 mph. An extensive rain shield in the wake of the fast-moving line of storms supported development of a cold pool that sustained its growth.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.0 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A long-lived bow echo raced eastward across parts of southern Illinois at 60 mph. An extensive rain shield in the wake of the fast-moving line of storms supported development of a cold pool that sustained its growth. A corridor of moderate instability existed in advance of the storms. A 40 to 50-knot southwesterly low-level jet veered more westerly, further aiding in the eastward movement of the bow echo. A westerly rear-inflow jet around 70 knots developed attendant to the developing bow echo. Vertically veering low-level winds promoted the formation of an isolated tornado along the leading edge of the bow echo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 19, 1:34 AM CST, 56 minutes earlier.

Area forecast discussion, Jun 19, 1:34 AM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
234 AM CDT SUN JUN 19 2011

.DISCUSSION...
SEVERAL ISSUES THIS MORNING AND ALMOST ALL OF THEM IN THE SHORT TERM.

THE CURRENT MCS /MESOSCALE CONVECTIVE SYSTEM/ IS CURRENTLY EVOLVING
INTO THE EARLY LARGE SCALE BOW ECHO STAGE JUST WEST OF THE WFO PAH
FORECAST AREA AS OF 07Z /2 AM CDT/. THIS CONVECTION IS TRACKING
ALONG THE 925/850/700 MB WEST-EAST ORIENTED WARM FRONTAL
BOUNDARY ZONE...AND MAY GRADUALLY EXPAND S/SEWD ACROSS SOUTHEAST
MISSOURI ALONG THE NOSE OF THE LOW LEVEL JET THROUGH AT LEAST 10Z
/5AM CDT/ THIS MORNING.

FURTHER TO THE NORTH...STRETCHING ALONG THE INTERSTATE 64
CORRIDOR...THERE IS ANOTHER ELEVATED WARM ADVECTION ZONE ORIENTED
ROUGHLY WEST-EAST...ROUGHLY BETWEEN THE DIFFERENTIAL 925-700 MB
FRONTAL SLOPE DEPICTED BY THE 00Z SUN UPPER AIR MAPS. GOES SOUNDER
PRECIPITABLE WATER VALUES ARE BETWEEN 1.8-2.0 INCHES IN THIS ZONE.
CONSIDERING THE EXCESSIVE RAINFALL THAT OCCURRED SATURDAY MORNING IN
THE NORTHERN 1/3 OF THE WFO PAH CWA /SOUTHERN IL...SOUTHWEST IN AND
NORTHWEST KENTUCKY/...HEAVY RAINFALL...IN EXCESS OF AN INCH AN
HOUR...WILL BE LIKELY. BASED ON INTERNAL OFFICE DISCUSSIONS AND HPC
OUTLOOK FOR SLIGHT TO MODERATE RISK OF EXCESSIVE RAINFALL
TODAY...THE DECISION WAS MADE TO GO AHEAD WITH A FLASH FLOOD WATCH
FOR LOCATIONS GENERALLY ALONG AND EAST OF THE MISSISSIPPI
RIVER...MAINLY FOR THE MORNING HOURS.

THE COMBINATION OF THE DEVELOPING BOW ECHO AND THE CONVECTION
FURTHER EAST ALREADY IN THE WFO PAH FORECAST AREA WILL LIKELY LEAD
TO AN INITIAL DAMAGING WIND/SMALL HAIL/EXCESSIVE RAIN AND LIGHTNING
SCENARIO OVER THE FORECAST AREA THROUGH AT LEAST 14Z /9 AM CDT/. AS
WITH THE SATURDAY CONVECTION...ANTICIPATE THAT THERE WILL BE
SIGNIFICANT STABILIZATION IN THE COLD POOL LEFT BEHIND...SO
DRAMATICALLY DROPPED POP/WEATHER CHANCES DURING THE MIDDAY
TODAY...WITH SOME BRIEF INCREASE EARLY IN THE AFTERNOON ASSOCIATED
WITH DIFFERENTIAL HEATING/THUNDERSTORM BOUNDARY INTERACTIONS.

ALTHOUGH THE AVAILABLE DETERMINISTIC 00Z GFS/12KM NAM-WRF/...21Z/03Z
SREF WERE USED AS TEMPLATES FOR INITIAL CONVECTIVE ACTIVITY...THE
3KM HRRR AND NSSL 4KM WRF WAS USED TO PINPOINT THE FINER DETAILS OF
THE CONVECTIVE ACTIVITY TODAY.

FOR THE OUTER PERIODS...ADJUSTED POP/WEATHER/TEMPERATURE TO REFLECT
CLOSER THE THE GFS/SREF GUIDANCE.

FINALLY...LOWERED MAX TEMPERATURES TODAY AND RAISED DEWPOINTS FROM
GUIDANCE VALUES TO REFLECT EXPECTED WEATHER TODAY.

AFTER THAT MID LEVEL CAP SHOULD BE IN PLACE FOR MONDAY. RIDGE WILL
MOVE EAST BY TUESDAY ALLOWING FOR A CHANCE OF MORE
THUNDERSTORMS...MAINLY IN THE AFTERNOON. THE CHANCE CONTINUES
THROUGH THURSDAY AS A SLOW MOVING COLD FRONT MOVES ACROSS THE
REGION. IT MAY TAKE MORE THAN 24 HOURS FOR THE FRONT TO TRAVERSE
THE FORECAST AREA. A PORTION OF THE AREA ALREADY IN DAY 3 SLIGHT
RISK FOR SEVERE STORMS.

.AVIATION...
YET ANOTHER COMPLEX OF THUNDERSTORMS IS GOING TO ROLL INTO THE
AREA FROM THE WEST...EXITING MUCH OF THE AREA WITHIN A FEW HOURS
POST DAWN SUNDAY MORNING. MAINTAINED PREVAILING THUNDER MENTION AT
KEVV/KOWB OVERNIGHT. SOME OF THE STORMS COULD POSE THE POTENTIAL
FOR DAMAGING WINDS AND MARGINALLY SEVERE HAIL. LINGERING
THUNDERSTORM ACTIVITY SHOULD CLEAR THE REGION BY MID
MORNING...LEAVING BEHIND DRY CONDITIONS AND 5 TO 10 KNOT SOUTHWEST
WINDS THE REST OF THE DAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR BALLARD-
     CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
     FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
     MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
     WEBSTER.

MO...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR BOLLINGER-
     CAPE GIRARDEAU-MISSISSIPPI-PERRY MO-SCOTT.

IL...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR ALEXANDER-
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
     JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
     WAYNE IL-WHITE-WILLIAMSON.

IN...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

KES/PS/DB
Hazardous weather outlook, Jun 19, 2:17 AM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
317 AM CDT SUN JUN 19 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
317 AM CDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

TORNADO WATCH NUMBER 510 IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA
THROUGH 10 AM CDT. THE STORM PREDICTION CENTER HAS THE ENTIRE
OUTLOOK AREA UNDER A SLIGHT RISK FOR SEVERE STORMS TODAY.

SEVERE WEATHER WILL BE LIKELY ACROSS THE OUTLOOK AREA FROM THE
EARLY TO LATE THIS SUNDAY MORNING. DAMAGING WINDS...FREQUENT
LIGHTNING AND TORRENTIAL RAINFALL WILL BE THE DOMINANT HAZARDS...WHILE
DAMAGING HAIL WILL BE A SECONDARY...BUT IMPORTANT HAZARD.

GIVEN THE INTENSE LOW LEVEL SHEAR IN THE VICINITY OF THE BOW ECHO
THIS MORNING...ISOLATED TORNADOES WILL BE POSSIBLE ALONG THE
LEADING EDGE OF THE LINE OF INTENSE THUNDERSTORMS.

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 1 PM CDT FOR LOCATIONS
ALONG AND EAST OF MARBLE HILL AND NEW MADRID MISSOURI...AND
INCLUDES ALL OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WEST
KENTUCKY. TORRENTIAL RAINFALL IS ALSO LIKELY IN WITHIN THE
MOISTURE LADEN AIR MASS AHEAD OF ANY STORMS THAT DEVELOP. DRIVERS
SHOULD BE PREPARED FOR RAPIDLY REDUCED VISIBILITIES...AND FLOODING
OF SOME ROADWAYS...ESPECIALLY THOSE ROADS WHICH ARE FLOOD PRONE OR
IN POORLY DRAINED AREAS.

MINOR FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AT CAPE
GIRARDEAU AND THEBES. PLEASE REFER TO THE LATEST FLOOD STATEMENTS
FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE TUESDAY THROUGH
THURSDAY. THE PROBABILITY FOR WIDESPREAD SEVERE WEATHER REMAINS
LOW AT THIS TIME.

MINOR FLOODING IS FORECAST INCREASE TO MODERATE FLOODING ON THE
MISSISSIPPI RIVER AT CAPE GIRARDEAU AND THEBES. THE BIG MUDDY
RIVER NEAR PLUMFIELD AND MURPHYSBORO...AND THE SKILLET FORK RIVER
NEAR WAYNE CITY ARE FORECAST TO RISE ABOVE FLOOD STAGE SUNDAY AND
MONDAY. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR MORE
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS MORNING ACROSS THE ENTIRE
OUTLOOK AREA. REPORTS OF HAIL...DAMAGING WINDS...AND HEAVY
RAINFALL TO THE NATIONAL WEATHER SERVICE IS ENCOURAGED.

SPOTTER ACTIVATION MAY BE NEEDED AGAIN ON TUESDAY.

SMITH

In the hours before

Local storm report, Jun 19, 2:30 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
330 AM CDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 AM     TSTM WND DMG     PERRYVILLE              37.73N 89.87W
06/19/2011                   PERRY              MO   LAW ENFORCEMENT

            POWER OUTAGES REPORTED IN PORTIONS OF THE COMMUNITY.

&&

SMITTY

The radar

The Paducah radar (KPAH), 125 km away, was scanning. The volume nearest the first event began at 08:30 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 heavy rain, 1 tornado. Local standard time, as filed.

Heavy Rain, Perry

When
June 19, 2:30 AM CST to 4:00 AM CST
Where
Perry County, Pinckneyville to Du Quoin
Reported by
Unknown
Coordinates
38.080, -89.380

Flooding of some low-lying areas was reported.

Thunderstorm Wind, Perry

When
June 19, 2:45 AM CST
Where
Perry County, 2 mi W of Du Quoin
Measured
72 kt (83 mph) measured gust
Reported by
Emergency Manager
Coordinates
38.020, -89.267

This gust to 83 mph was measured just west of town by a trained spotter.

Tornado, Perry

When
June 19, 2:48 AM CST to 2:51 AM CST
Where
Perry County, 1.21 mi W of Clinch to 1.52 mi NW of Old Duquoin
Rating
EF1
Path length
3.22 mi
Path width
250 yd
Injuries
1 direct, 0 indirect
Property damage
$550,000
Reported by
NWS Storm Survey
Coordinates
37.972, -89.252

A tornado crossed through the DuQuoin State Fairgrounds, where damage was estimated around one-half million dollars. Dozens of large trees were snapped or uprooted. Several small camper trailers were overturned. One unoccupied trailer was demolished. Three persons were trapped inside a camper at the DuQuoin State Fairgrounds. They were extricated by fire and rescue personnel. One person sustained minor injuries in an overturned trailer. Several homes lost some shingles and sustained mainly minor damage from fallen trees. At the state fairgrounds, a shower/restroom facility and the Farm Service building were destroyed by falling trees. Large hvac units were lifted off the roof of the main arena building and overturned. The doors of the building were damaged. A couple of uprooted trees ruptured gas lines. The peak winds were estimated near 100 mph. The average path width was 200 yards.

Thunderstorm Wind, Franklin

When
June 19, 2:50 AM CST
Where
Franklin County, Royalton
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
37.870, -89.120

A silo was destroyed, and several barns and outbuildings were damaged.

Thunderstorm Wind, Franklin

When
June 19, 2:58 AM CST to 3:10 AM CST
Where
Franklin County, 3 mi NW of Benton to 2 mi NE of Frisco
Measured
83 kt (96 mph) estimated gust
Property damage
$180,000
Reported by
NWS Storm Survey
Coordinates
38.031, -88.959

A microburst with 95 mph winds caused extensive damage along a path about 1.25 miles wide and 18 miles long. The damage path started in the general vicinity of Rend Lake Dam and continued northeast across the Jefferson County border. Hundreds of trees were uprooted or snapped. A few utility poles were broken by falling trees. About a dozen homes were damaged, primarily from falling trees. Several barns and garages were destroyed or heavily damaged. One of the greatest concentrations of damage was at Lake Benton.

Thunderstorm Wind, Franklin

When
June 19, 3:01 AM CST
Where
Franklin County, West Frankfort
Measured
70 kt (81 mph) measured gust
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
37.900, -88.920

Numerous trees were blown down across the city. The falling trees caused major damage to at least one vehicle. Several house roofs were damaged. Extensive damage occurred to a building that houses several businesses. A northwest corner wall was blown out. The sheet metal was torn away from the building, and a door was blown off. A loading dock roof was blown off another building and onto a vehicle. Numerous power lines were down. Winds were recorded at 80 mph.

Thunderstorm Wind, Jefferson

When
June 19, 3:10 AM CST to 3:13 AM CST
Where
Jefferson County, 5.41 mi ESE of Spring Garden to 4.86 mi S of Belle Rive
Measured
83 kt (96 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
38.132, -88.763

This microburst continued northeast from Franklin County into southeast Jefferson County. Wind gusts were estimated up to 95 mph. Many trees were snapped or uprooted. A couple of roads were blocked by downed trees, including Illinois Highway 142. A few utility poles were broken by falling trees.

Heavy Rain, Jefferson

When
June 19, 3:10 AM CST to 5:10 AM CST
Where
Jefferson County, Mt Vernon to Spring Garden
Reported by
Newspaper
Coordinates
38.320, -88.900

Several secondary roads were flooded with several inches of water.

Heavy Rain, Alexander

When
June 19, 3:30 AM CST to 4:20 AM CST
Where
Alexander County, Mc Clure
Reported by
Trained Spotter
Coordinates
37.320, -89.430

Water was over the road along Illinois Route 3 and County Road 4.

Heavy Rain, Massac

When
June 19, 4:15 AM CST to 4:58 AM CST
Where
Massac County, Metropolis
Reported by
Trained Spotter
Coordinates
37.150, -88.730

Rainfall from the storm was 1.35 inches. The storm lasted less than an hour.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyThe tornado archive for Illinois, 2011Warnings in Illinois, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315299, 314508, 314506, 316415, 314541, 314509, 314543, 315300, 315073, 315082.